Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
Please help. Just don't know what to do, and GP is no help.(15 Posts)
Well I took Amitriptyline and I found in certain ways it DID stop working over time. 5 weeks seems quite fast but everyone is different.
30mg of Ami is a low dose for anxiety and depression anyway - probably too low for depression. If it were me I would be tempted to increase to 50mg as she advised. Maybe you could restart the beta blockers as they can be helpful for anxiety.
If you wean off it completely is she going to replace it with another antidepressant? Have you had any talking therapy or been referred?
Perhaps you need to see a different GP for a second opinion or get referred to a psychiatrist if the GP feels there is nothing more she can offer.
Hi TrueWorrier, I'm sorry you feel so terrible and you feel so very unsupported by your GP.
I remember that terror that my biochemistry was controlling me rather than the other way around. It's true you're on a very low dose of amitryptiline, the dose for depression is more usually 100-150mg. So going up to 50 sounds a good plan, and wanting to know that there is a plan is completely normal in your situation, so if this doesn't work then what, and what other options are there.
You sound very self aware, and I agree with Lurking, what about talking therapy? CBT is very effective, if you are up for using the techniques all the time. I was once recommended to buy the book "Mind over Mood" because it's written by the people that pioneered CBT and you can work through it yourself whilst waiting for a referral. It helps with those racing nighttime thoughts too.
I hope you start to feel you're on the way back up soon.
Sorry to hear your gp wasn't that helpful and about the incident in the shops. It's usually not a good idea to change two things close to each other - stopping beta-blockers and starting amitriptyline - as it's then difficult to figure out which one is causing a problem. Did you take the beta-blockers for anxiety in the first place? Then my advice would be to start taking them again and wait two weeks to see what the effect is. If you're not feeling a lot better then up the amitriptyline. If you are feeling better after two weeks, wean off the amitriptyline. But I'm not a doctor - this is just what I would have done in your situation, or rather the plan I would have discussed with my doc.
And of course I agree with the other posters about talking therapy.
I'm very anti taking one med to minimise the side effects of another one and my psychiatrist agrees with me. I hope you manage to get this sorted out but if your woes should continue then I would seriously recommend a referral to a psychiatrist.
I agree with lasting, gps aren't specialists and mh seems to be one area where they are left to experiment with complex reactions and interactions of drugs. With simple cases this is fine but they can't really deal with anything more complex.
30mg of amiltriptaline is a very low dose, more like a loading dose than anything. It's the dose for nerve pain relief, not for treating depression and anxiety - I have it for nerve pain and have gone up to 50 at night.
Also, just looking it it logically, it's significant that at exactly the same time you stopped taking beta blockers that you started to feel rubbish again. Is there an option to go back on them to see if you feel better again?
I know it's horrible to be taking so many things, but I think you have to be kind to your body, and if your body needs both At The Moment to function, maybe it's worth just giving yourself a bit of a break as it sounds like you've had a rotten time recently?
The other thing is, when I first took amiltriptaline, for the first few days I got an especially nice fuzzy warm feeling that did wear off - its just a nice side effect of going onto it / getting used to ghe dose. Im a bit worried you had that for longer and now it's gone thats why you think it's not working anymore. I hope im wrong though, as I can imagine how upsetting that would be.
The slightly euphoric relaxed feeling isn't supposed to be the end effect of amiltriptaline, its supposed to be a more stable yet less druggie feeling - have a steady ground swell of supportiveness that is sustaining and helpful for you. I may have got it wrong and in which case just ignore me
Thank god you found that wise not misery making! Phew
I was worried you were clinging to the feeling as necessary to being able to function and I didn't want to tread my clod hoppers all over your feelings
I'm so glad you found the beta blockers and amil a better combo, seriously, it sounds like you've been through the mill this last few months so I think you deserve to give yourself a break for the moment. The good thing about pills is that you can stop taking them at any point you want to, it's not permanent.
Hey that's great! Hope it's all still working.
I have depression and get really anxious as well, the anxiety is the new thing and I hate hate hate it! I can't take most things as so many clash with the drugs I take for physical illnesses, so am pretty much on my own with it all. Bah humbug!
Am glad you've got hold of a (semi) winning solution. Enjoy giving yourself a break
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.